Iowa, 2007

Hail in Iowa, June 21, 2007

June 21, 2007 · NWS ARX · 1 event in 1 county or zone

During the early morning of June 21, an isolated severe thunderstorm produced penny size hail, as reported by the public.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

During the early morning of June 21, an isolated severe thunderstorm produced penny size hail, as reported by the public.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 21, 2:20 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 21, 2:20 AM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
320 AM CDT THU JUN 21 2007

.SHORT TERM...TODAY THROUGH SATURDAY NIGHT

FORECAST CONCERNS INCLUDE HEAVY RAIN AND SEVERE WEATHER POTENTIAL
TODAY THROUGH TONIGHT...THEN LINGERING RAIN CHANCES THROUGH SATURDAY
MORNING.

RADAR PRETTY LIT UP EARLY THIS MORNING WITH STRONG THUNDERSTORM
ACTIVITY ALONG A NEARLY STATIONARY FRONTAL BOUNDARY WHICH HAS LAID
UP FROM WEST TO EAST ACROSS SOUTHERN MN THROUGH CENTRAL WI.
HAIL...SOME UP TO HALF DOLLAR SIZE WAS REPORTED IN THE STRONGEST
STORM IN STRUM IN TREMPEALEAU CO AT 127 AM. STORMS WERE BEING FUELED
BY DECENT MOISTURE CONVERGENCE ALONG THE FRONT AND 0-6KM BULK SHEAR
OF 40-50KT TO SUSTAIN STRONGER UPDRAFTS.

00Z 21JUN07 GFS AND NAM STILL SHOWING SOME VARIANCE ON WHERE EXACTLY
THIS FRONTAL BOUNDARY WILL WIND UP TODAY THROUGH FRIDAY. THIS WILL
HAVE A DEFINITE IMPACT ON WHERE THE FOCUS FOR MCS DEVELOPMENT WILL
LIE. HAVE GENERALLY TAKEN A BLEND OF THE TWO MODELS ON QPF
AMOUNTS/PLACEMENT THROUGH THE PERIOD...WHICH IS IN LINE WITH 21Z
SREF.

FOR TODAY...THE MODELS ARE INDICATING THE MOISTURE CONVERGENCE WILL
WANE THIS MORNING AS MOISTURE TRANSPORT DWINDLES. THIS WILL LEAD TO
DECREASING SHRA/TS ACTIVITY LEADING INTO THE MORNING HOURS.
MEANWHILE...THE FRONTAL BOUNDARY WILL END UP SOMEWHERE FROM ALONG
THE MN/IA BORDER TO ALONG THE WI/IL BORDER. STRENGTHENING LOW
PRESSURE OVER THE CENTRAL HIGH PLAINS THIS AFTERNOON WILL ENHANCE
THE ISENTROPIC LIFT/MOISTURE TRANSPORT ACROSS THE FRONTAL BOUNDARY.
MEANWHILE...ML MUCAPE INCREASES TO AROUND 4000J/KG THIS AFTERNOON
WITH 0-6KM SHEAR AROUND 40KT. THIS WILL BE ENOUGH FOR PRETTY RAPID
THUNDERSTORM DEVELOPMENT THIS AFTERNOON WITH THE LIKELIHOOD OF A FEW
STORM REACHING SEVERE LEVELS. THE MAIN SEVERE THREAT WILL BE LARGE
HAIL...BUT CANNOT RULE OUT AN ISOLATED TORNADO OR TWO VICINITY OF
THE FRONTAL BOUNDARY WHERE ENHANCED INFLOW/HELICITY WILL EXIST.
ALSO A CONCERN WILL BE HEAVY RAINFALL POTENTIAL THIS AFTERNOON
THROUGH TONIGHT AS PRECIPITABLE WATER VALUES INCREASE TO AROUND 2
INCHES. RIGHT NOW IT APPEARS THE MAIN THREAT AREA FOR SEVERE/HEAVY
RAINFALL POTENTIAL WILL BE ALONG AND SOUTH OF A LINE FROM LAKE CITY
MN THROUGH RICHLAND CENTER WI.

THE BOUNDARY APPEARS TO GET SHOVED A BIT MORE SOUTH TONIGHT INTO
IA/IL WITH HELP FROM MCS ACTIVITY TO THE NORTH OF THE FRONT.
MOISTURE TRANSPORT STILL APPEARS TO BE FAIRLY STRONG THROUGH AT
LEAST 06Z FOR CONTINUED TS DEVELOPMENT NORTH OF THE FRONTAL
BOUNDARY. CONTINUED TRAINING OF THE STORMS FROM NORTHWEST TO
SOUTHEAST COULD LAY DOWN A GOOD AMOUNTS OF RAIN FOR SOME LOCALIZED
FLOODING OF URBAN AND LOW-LYING AREA.

A MID-LEVEL SHORTWAVE WILL THEN PROPAGATE SOUTHEAST ACROSS THE
DAKOTAS INTO IA ON FRIDAY. THIS WILL AGAIN ENHANCE THE LIFT ACROSS
THE STALLED BOUNDARY FOR MORE SHOWER AND THUNDERSTORMS. BETTER CAPE
AND SHEAR/RESULTANT SEVERE STORM POTENTIAL APPEARS TO GET SHIFTED
MORE SOUTH INTO CENTRAL IA.

THE SHORTWAVE AND SHOWER/THUNDERSTORM COMPLEX EVENTUALLY MOVES
SOUTHEAST INTO IL ON SATURDAY. HAVE KEPT A SMALL POP ACROSS FAR
SOUTH AS THIS AREA IS TOO CLOSE TO NORTHERN PERIPHERY OF THIS
DEPARTING COMPLEX.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

00Z 21JUN07 GFS/ECMWF STILL TRENDING TOWARD RIDGE OF HIGH PRESSURE
BUILDING ACROSS THE UPPER MIDWEST/UPPER MISSISSIPPI RIVER VALLEY
REGION THROUGH MONDAY FOR A PERIOD OF DRY AND WARMER WEATHER. BOTH
MODELS CONTINUE TO SHOW A VIGOROUS SHORTWAVE TROUGH/SURFACE COLD
FRONT MOVING ACROSS THE AREA TUESDAY/WEDNESDAY TIME FRAME FOR A
CHANCE OF SHOWERS AND THUNDERSTORMS. CURRENT EXTENDED GRIDDED
DATABASE HAS A GOOD HANDLE ON THIS SO NO CHANGES MADE AT THIS TIME.

&&

.AVIATION...

ONGOING CONVECTION ACROSS THE AREA SHOULD DISSIPATE DURING THE
MORNING HOURS. REDEVELOPMENT THEN EXPECTED BY THIS AFTERNOON ALONG
STALLED FRONTAL BOUNDARY EXTENDING FROM MN/IA BORDER TO THE WI/IL
BORDER. DUE TO UNCERTAINTY OF EXACT LOCATION OF STRONGEST STORMS...
WILL MAINTAIN MAINLY VFR CONDITIONS TODAY THROUGH TONIGHT AT KRST/KLSE
TAF SITES.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT/LONG TERM...DAS
AVIATION...DAS
Hazardous weather outlook, Jun 20, 11:06 AM CST, 16 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1206 PM CDT WED JUN 20 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-211100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1206 PM CDT WED JUN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT MOVING THROUGH CENTRAL MINNESOTA AND NORTHERN WISCONSIN
TODAY MAY HELP TRIGGER THUNDERSTORMS THIS AFTERNOON AS IT MOVES
SOUTHWARD. IF ENOUGH INSTABILITY DEVELOPS...STORMS MAY INITIALLY
FORM ALONG AND NORTH OF INTERSTATE 94 BUT MAY BUILD BACK TO THE WEST
OR ACTUALLY DEVELOP ACROSS SOUTHERN MINNESOTA TOWARDS EVENING. THE
MAIN SEVERE WEATHER THREATS WOULD BE DAMAGING WINDS AND LARGE HAIL.

TIMING STILL LOOKS ON TRACK FOR INITIAL DEVELOPMENT AROUND MID
AFTERNOON FROM CENTRAL MINNESOTA INTO NORTH CENTRAL WISCONSIN AND
THEN SPREAD SOUTHEAST IN TIME. STORMS COULD AFFECT AREAS CLOSER TO
INTERSTATE 90 BY LATE IN THE AFTERNOON OR DURING THE EARLY EVENING
HOURS WITH OTHER AREAS ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN
MORE LIKELY TO SEE ANY STORMS DURING THE EVENING BEFORE STORMS RACE
TO THE SOUTHEAST.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE DURING THE EARLY MORNING HOURS
OF THURSDAY AS ANOTHER THUNDERSTORM COMPLEX MOVES EAST THROUGH THE
REGION. A FEW OF THESE THUNDERSTORMS COULD ALSO PRODUCE SEVERE
WEATHER INCLUDING REPORTS OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONT WILL LINGER ACROSS THE AREA THROUGH FRIDAY NIGHT.
SEVERAL THUNDERSTORM COMPLEXES ARE EXPECTED TO DEVELOP ACROSS THE
DAKOTAS AND THEN MOVE EAST THROUGH THE REGION. THESE THUNDERSTORMS
WILL HAVE THE POTENTIAL OF BEING SEVERE BUT EXACT TRACK AND TIMING
WILL BE DIFFICULT TO NARROW DOWN INITIALLY. CHECK OUR OUTLOOKS
CLOSELY OVER THE NEXT FEW DAYS DURING THIS ACTIVE PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
SPOTTERS MAY ALSO BE NEEDED FROM TIME TO TIME FROM LATE TONIGHT
THROUGH FRIDAY NIGHT.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

SHEA

In the hours before

Local storm report, Jun 21, 12:32 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
132 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     HAIL             STRUM                   44.55N 91.39W
06/21/2007  M1.25 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

            IN ADDITION TO THE HAIL...THE OFFICER ESTIMATED 50 MPH
            WINDS

&&

BOYNE
Local storm report, Jun 21, 1:24 AM CST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
224 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 AM     HAIL             ROCHESTER               44.01N 92.48W
06/21/2007  E0.50 INCH       OLMSTED            MN   BROADCAST MEDIA

            KTTC REPORTED PEA TO HALF INCH DIAMETER HAIL

&&

BOYNE
Local storm report, Jun 21, 1:31 AM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
231 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 AM     HAIL             ROCHESTER               44.01N 92.48W
06/21/2007  E0.75 INCH       OLMSTED            MN   AMATEUR RADIO

&&

BOYNE
Local storm report, Jun 21, 2:26 AM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
326 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     HAIL             LAKE CITY               44.45N 92.28W
06/21/2007  M1.00 INCH       WABASHA            MN   LAW ENFORCEMENT

&&

BOYNE
Local storm report, Jun 21, 2:28 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
328 AM CDT THU JUN 21 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 AM     HAIL             MANTORVILLE             44.07N 92.75W
06/21/2007  M0.75 INCH       DODGE              MN   LAW ENFORCEMENT

&&

BOYNE

The radar

The La Crosse radar (KARX), 71 km away, was scanning. The volume nearest the first event began at 09:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winneshiek

When
June 21, 4:00 AM CST
Where
Winneshiek County, 3.26 mi NW of Burr Oak
Measured
0.75 in hail
Reported by
Public
Coordinates
43.480, -91.930

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31642.